90 year old female with abdominal pain and wide complex tachycardia

EMS is called to the residence of a 90 year old female who awoke to an “uncontrolled bowel movement” that corresponded with sudden onset abdominal pain.

On EMS arrival, the patient is alert and oriented to person, place, time, and event. She has a grimace on her face and appears acutely ill.

When asked the exact location of her pain she points to the epigastric area.

Past medical history: “Cardiac problems”

Medications: Numerous (but list unavailable)

Vital signs are assessed.

  • RR: 18 shallow
  • HR: Too rapid to count
  • NIBP: 118/60
  • SpO2: 96% on room air

The cardiac monitor is attached.

2010_06_10_A_wm
A wide complex tachycardia is noted with a rate of 194.

 

The patient is immediately loaded on the gurney and relocated to the back of the ambulance where she is placed on oxygen, an IV is established, and the combo-pads are placed.

Breath sounds are clear bilaterally.

A pacemaker is noted in the upper-left chest.

A 12-lead ECG is captured.

2010_06_10_B_wm
Atypical RBBB morphology in lead V1 (left bunny ear taller than right bunny ear) with QS complex in lead V6 and right axis deviation.

 

wellensWellens’ Criteria

Wide and fast rhythms should be considered VT until proven otherwise. Regardless, in this case the morphology strongly favors VT over SVT with aberrancy.

See also: 60-Second Soapbox: Wide Complex Tachycardia at Academic Life in Emergency Medicine.

At this point the patient’s skin appears grayish, pasty, and moist. Her level of consciousness is diminished and she stops responding to verbal stimuli.

Synchronized cardioversion is performed at 100 J.

2010_06_10_C_wm

The patient is successfully converted to sinus rhythm and immediately becomes more responsive.

 

Another 12-lead ECG is obtained on arrival at the hospital.

2010_06_10_D_wm

Sinus rhythm with demand pacing at a rate of 70.

The patient was given amiodarone and admitted to the ICU.

Reference

Wellens HJ, Bar FW, Lie KI. The value of the electrocardiogram in the differential diagnosis of a tachycardia with a widened QRS complex. Am J Med 1978;64:27-33.

18 Comments

  • Dietrich says:

    Say CLEAR! :-) I would recheck vital signs but it appears with the altered LOC the patient is unable. If the patient is unstable then they need to be cardioverted, possible sedated if time allows.

  • Tony D says:

    Great case,Looks like V tac to me, had she been stable then I would go with 150mg Amioderone diluted in 100ml D5W, however in this case Patient became unstable, I would definitely Synchronize cardiovert ASAP. .

  • Christopher says:

    WCT w/ RBBB morphology, with the acute mental status change I would go ahead and cardiovert @ 100J. Start another line, reassess.Academically I'm thinking VT w/ RBBB due to the QRSd of ~0.16.

  • Josh says:

    I would have started the line in the house to get the 150mg of Amio running in while we move to the bus in hopes of avoiding this situation. Decreased mental status with a pt like this = unstable. Hit sync and cardiovert at 100. Sedation prior would be nice if you have access to it (my vote would b etomidate).

  • Chris B. says:

    V-tac + Altered LOC = Cardioversion. There is no doubt about the rhythm. The QRS morphology in V1 clears any questions.

  • regarding post-cardioversion management, i like "don't fix it if it's not broke."but, it seems that amiodarone is finding its way into more and more return of spontaneous circulation and post-cardioversion protocols. maybe it'll be one of those things that will get deemed counterproductive in a few years.

  • Terry says:

    Christopher said—-Academically I'm thinking VT w/ RBBB due to the QRSd of ~0.16.I'm a little confused as to how this can be VT with a RBBB. The electrical activity is not following the normal pathway of SA-node-> AV-node-> purkinjie fibers. In VT the charge comes up from the purkinjie fibers.

  • Terry says:

    Oops I meant to say I agree with VT but not the RBBB.

  • Tom B says:

    Terry – This can get confusing so thanks for the reminder that we need to be careful in the way we use terminology to describe ECGs.Often VT is grouped into "RBBB-type" and "LBBB-type" for the sake of morphological analysis which can be used to help with the differential diagnosis of wide complex tachycardias.So VT with an upright QRS complex in lead V1 is "RBBB-type" but not VT with RBBB. As you indicate, a ventricular rhythm cannot be a conventional bundle branch block.Tom

  • Christopher says:

    Terry,My apologies for the confusion, as Tom said I was only referring to how the VT "looked" rather than there actually existing a BBB. Thanks!

  • Mike says:

    Tom,With V tach, shouldn't you typically have negatively deflected I, II, and III leads and have a positively deflected V1? I'm a little confused how you can have a LBBB type V tach. And also, the positive deflection in lead III had me scratching my head a little.

  • Terry says:

    Mike,Hope Tom doesn't mind me jumping in here. You can have a positive deflection in Lead III and still be V-tach. Think about the axis. Lead III is +120 degrees. Extreme right axis is between +or- 180 and -90. So if the axis is say -170degrees you would get a positive deflection in Lead III. That is why it is important to take in all the criteria for VT. Tom and Christopher,I took out my Marriots, dusted it off (-: and read about where Vtach originates– as in which ventricle. Up in V-1 left ventricle and down is right ventricle. Not that it would make a difference in the field just some cool trivia stuff.Thanks guys this is helping me to study and keep my diagnostic skills up.

  • Anonymous says:

    Tom,Are you aware of any literature discussing the use of magnesium sulfate for non-torsades VT/VF?

  • AC says:

    Don’t be Afraid of the amiodarone. Thats what dopamine is for. Great case.

  • Troy says:

    Anonymous,
    The 2010 ECC guidlines research text has done a study on the regular use of magnesium for polymorphic Vtach with no prolonged QT interval. The conclusion was that in all cases, magnesium did not convert the rhythm. The only cases that showed conversion with mag were patients with known Prolonged QT syndrome or patients taking meds that can cause hypomagnesemia (i.e. Haldol) Amiodarone was the drug of choice.

  • Mike G. says:

    Great case. I would like to see a list of patient medications (I realize they were not available at the time… In my case, a Firefighter would be sent on a search mission to locate and transcribe meds to a patient stat pad while the rest of the crew treated and relocated the patient to the medic unit). In addition, labs as follow up information would be nice… Again, I realize this is not always a reality. My treatment would align with what was done, but would also include obtaining blood for labs etc…

  • Nick Adams says:

    RAD……No help. What I do see is a positive V1 with a “Big mountain -little mountain” morphology which is indicative of VT. Also, V6 is negative which is also indicative of VT. The impulse is going away from the positive.lead of V6, towards the positive lead of V1. This happens when the impulse originates in the apex of the ventricle and travels towards the positive lead of V1 in the septum.

  • Gene Gandy says:

    My only comment is relative to the O2 therapy: Why give O2 when the patient is satting 96%? Will those free radicals be of any help?

1 Trackback

Leave a Reply

Your email address will not be published. Required fields are marked *